Medication errors related to transdermal opioid patches: lessons from a regional incident reporting system
2014 (English)In: BMC Pharmacology, ISSN 1471-2210, Vol. 15, no 31Article in journal (Refereed) Published
Objective: A few cases of adverse reactions linked to erroneous use of transdermal opioid patches have been reported in the literature. The aim of this study was to describe and characterize medication errors (MEs) associated with use of transdermal fentanyl and buprenorphine. Methods: All events concerning transdermal opioid patches reported between 2004 and 2011 to a regional incident reporting system and assessed as MEs were scrutinized and characterized. MEs were defined as "a failure in the treatment process that leads to, or has the potential to lead to, harm to the patient". Results: In the study 151 MEs were identified. The three most common error types were wrong administration time 67 (44%), wrong dose 34 (23%), and omission of dose 20 (13%). Of all MEs, 118 (78%) occurred in the administration stage of the medication process. Harm was reported in 26 (17%) of the included cases, of which 2 (1%) were regarded as serious harm (nausea/vomiting and respiratory depression). Pain was the most common adverse reaction reported. Conclusions: Of the reported MEs related to transdermal fentanyl and buprenorphine, most occurred during administration. Improved routines to ascertain correct and timely administration and educational interventions to reduce MEs for these drugs are warranted.
Place, publisher, year, edition, pages
BioMed Central , 2014. Vol. 15, no 31
Transdermal patch; Opioids; Fentanyl; Buprenorphine; Medication errors; Incident reporting system
Medical and Health Sciences
IdentifiersURN: urn:nbn:se:liu:diva-108926DOI: 10.1186/2050-6511-15-31ISI: 000337473900002OAI: oai:DiVA.org:liu-108926DiVA: diva2:734203